Join the DDA or

New restrictions and precautions for fluroquinolone antibiotics

Risk of disabling and potentially permanent side effects

March 22nd 2019

Tagged: MHRA alert

By MHRA

New restrictions and precautions for fluroquinolone antibiotics have been published, following an EU review of very rare reports of disabling and potentially long-lasting or irreversible side effects. Fluroquinolone antibiotics are no longer authorised for non-severe or self-limiting infections, or non-bacterial conditions, and for some mild to moderate infections, including acute exacerbation of chronic bronchitis, COPD, and cystitis, unless other antibiotics that are commonly recommended for these infections are considered inappropriate. Patients should be advised to stop treatment at the first signs of a serious adverse reaction, such as tendinitis or tendon rupture, and contact their doctor immediately for further advice.

An alert has also been issued sent through the Central Alerting System. For more on the restrictions and precautions, including patients at increased risk, see Drug Safety Update.

Medicines with teratogenic potential
MHRA’s expert advisors have developed an aide-memoire table to provide guidance to prescribers of medicines with teratogenic potential on the frequency of pregnancy testing needed to avoid exposure in pregnancy during treatment, depending on the chosen contraceptive method. There is also new guidance on effective contraception and pregnancy testing for medicines of teratogenic potential.

Other articles cover:

For all the latest news of the 2019 DDA annual conference...

Learn more